Format

Send to

Choose Destination
See comment in PubMed Commons below
Lancet. 1999 Sep 25;354(9184):1112-5.

Mitochondrial toxicity induced by nucleoside-analogue reverse-transcriptase inhibitors is a key factor in the pathogenesis of antiretroviral-therapy-related lipodystrophy.

Author information

1
Department of Internal Medicine, Onze Lieve Vrouwe Gasthuis, Amsterdam, The Netherlands. K.Brinkman@OLVG.nl

Abstract

Highly active antiretroviral therapy (HAART) can induce a characteristic lipodystrophy syndrome of peripheral fat wasting and central adiposity. HIV-1 protease inhibitors are generally believed to be the causal agents, although the syndrome has also been observed with protease-inhibitor-sparing regimens. Here, we postulate that the mitochondrial toxicity of the nucleoside-analogue reverse-transcriptase inhibitors plays an essential part in the development of this lipodystrophy, similar to the role of mitochondrial defects in the development of multiple symmetrical lipomatosis.

PMID:
10509516
DOI:
10.1016/S0140-6736(99)06102-4
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center